Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 46, NWS Pocatello, ID

August 21, 2014Butte County, Custer County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 21, 2014, 1:29 PM MDT for Butte County, Custer County, Idaho. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2014, 1:29 PM MDT (19:29 UTC)
Expired
Aug 21, 2014, 3:30 PM MDT
In force
2 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

Counties Butte County, ID, Custer County, ID

The radar

The Pocatello radar (KSFX), 97 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2014-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2014-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

857 
WGUS55 KPIH 211929
FFWPIH
IDC023-037-212130-
/O.NEW.KPIH.FF.W.0046.140821T1929Z-140821T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
129 PM MDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO...
  WEST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO...

* UNTIL 330 PM MDT

* AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR GROUSE...OR 14 MILES WEST
  OF ARCO...MOVING EAST AT 5 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   DARLINGTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
POCATELLO.

&&

LAT...LON 4390 11333 4356 11333 4360 11373 4384 11371

$$

DMH
1 follow-up statement
517 
WGUS75 KPIH 212033
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
233 PM MDT THU AUG 21 2014

IDC023-037-212130-
/O.CON.KPIH.FF.W.0046.000000T0000Z-140821T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTTE ID-CUSTER ID-
233 PM MDT THU AUG 21 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR
SOUTHEASTERN CUSTER AND WEST CENTRAL BUTTE COUNTIES...

AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS
LOCATED 7 MILES EAST OF GROUSE...OR 9 MILES WEST OF ARCO...MOVING
EAST AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
POCATELLO.

&&

LAT...LON 4390 11333 4356 11333 4360 11373 4384 11371

$$

DMH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 8:25 AM MDT, 5 hours 4 minutes earlier.

Area forecast discussion, Aug 21, 8:25 AM MDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
825 AM MDT THU AUG 21 2014

.UPDATE...SHORTWAVE AXIS MOVING INTO EAST IDAHO FCST AREA THIS
MORNING PER SAT IMAGERY. STRONG DRYING WITH CLEAR SKIES BEHIND
AXIS. BAND OF SHOWERS EXTENDING THROUGH SOUTHEAST CORNER OF
FCST AREA WITH A FEW LIGHTNING STRIKES ALONG UTAH BORDER.
OBSERVATIONS INDICATE SLIGHTLY HIGHER AMOUNTS THAN FORECAST. HAVE
NUDGED POPS UP THIS MORNING FOR EASTERN AND SOUTHERN HIGHLANDS
ASSOCIATED WITH BAND MOVING THROUGH REGION BUT KEPT TSTORM
COVERAGE ISOLATED. NEXT SHORTWAVE ALREADY REACHING
SEATTLE/VANCOUVER REGION THIS MORNING AND SHOULD REACH WESTERN
IDAHO BY LATE TODAY. DESTABILIZATION IN CLEAR AIR REGION THIS
MORNING POSSIBLE BY AFTERNOON AHEAD OF THIS NEXT FEATURE SO WILL
LEAVE POPS ACROSS ENTIRE REGION. DMH

&&

.PREV DISCUSSION... /ISSUED 334 AM MDT THU AUG 21 2014/

SHORT TERM...TODAY THROUGH SATURDAY NIGHT. CURRENT WATER VAPOR
IMAGERY SHOWS THE UPPER LEVEL TROUGH MAINLY OVER OUR EASTERN AREAS
WITH A DRY SLOT STARTING TO APPROACH WESTERN IDAHO. EXPECT
ISOLATED CONVECTION ACROSS OUR WESTERN AREAS WITH SCATTERED TO
NUMEROUS SHOWERS WITH ISOLATED TO SCATTERED THUNDERSTORMS ACROSS
OUR SOUTHERN AND EASTERN AREAS TODAY. FRIDAY MODELS CONTINUE TO BE
CONSISTENT IN DROPPING AN UPPER LEVEL LOW OVER EASTERN WASHINGTON
BRINGING WIDESPREAD PRECIPITATION ACROSS THE AREA. PRECIPITABLE
WATER AMOUNTS ARE AROUND ONE INCH ACROSS THE AREA. LOCALIZED
FLOODING WILL BE POSSIBLE. MODELS ARE SHOWING A DRY SLOT ACROSS
THE SNAKE RIVER PLAIN BRINGING DRIER CONDITIONS AND BREEZY TO
MODERATE WINDS FRIDAY. THE UPPER LEVEL LOW SHIFTS EAST OVER
NORTHERN IDAHO SATURDAY MORNING AND THEN INTO MONTANA BY SATURDAY
NIGHT. EXPECT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MAINLY
OVER THE CENTRAL MOUNTAINS AND EASTERN HIGHLANDS ON SATURDAY.
EXPECT BELOW NORMAL TEMPERATURES TODAY BECOMING 8 TO 12 DEGREES
BELOW NORMAL BY SATURDAY. WYATT

LONG TERM...SUNDAY THROUGH NEXT THURSDAY. EXPECT ISOLATED
PRECIPITATION CHANCES MAINLY IN THE MOUNTAINS ON SUNDAY IN
WEST TO NORTHWEST FLOW. MODELS ARE CONSISTENT IN BRINGING ANOTHER
UPPER LEVEL LOW ACROSS THE AREA ON MONDAY BRINGING MODERATE TO
HIGH PRECIPITATION CHANCES PARTICULARLY ACROSS OUR NORTHERN AREAS.
MODELS START TRENDING DRIER IN NORTHWEST FLOW TUESDAY AND EVEN
MORE SO ON WEDNESDAY. LOOK FOR MOSTLY DRY CONDITIONS IN SOUTHWEST
FLOW ON THURSDAY AHEAD OF THE NEXT SYSTEM. EXPECT WELL BELOW
NORMAL TEMPERATURES EARLY IN THE PERIOD BECOMING SLIGHT ABOVE
NORMAL BY THURSDAY. WYATT

AVIATION...SHOWERS AND THUNDERSTORMS WILL REMAIN ACROSS THE AREA
THROUGH FRIDAY. VFR WEATHER WILL BE THE NORM EXCEPT FOR PERIODS OF
HEAVIER RAINFALL...WHICH MAY CAUSE TEMPORARY REDUCTIONS IN
VISIBILITY. WINDS WITH STORMS AND OUTFLOW BOUNDARIES MAY EXCEED
30KTS. KEYES/RS

FIRE WEATHER...A LOW PRESSURE DISTURBANCE OVER SOUTHEAST IDAHO THIS
MORNING WITH WIDELY SCATTERED TO SCATTERED SHOWERS OF RAIN WITH AT
LEAST ISOLATED THUNDERSTORMS THIS MORNING. THE DISTURBANCE WILL BE
MOVING TO THE EAST THIS AFTERNOON...ALLOWING SOME DRIER AIR TO MOVE
INTO THE CENTRAL MOUNTAINS FROM THE WEST. THIS WILL BE ONLY A
TEMPORARY BREAK IN ACTIVITY. A NEW LOW PRESSURE CIRCULATION WILL BE
MOVING FROM BRITISH COLUMBIA TO NORTHERN OREGON BY FRIDAY AFTERNOON
AND WILL SUPPORT SCATTERED TO NUMEROUS RAIN SHOWERS ACROSS SOUTHEAST
IDAHO WITH WIDELY SCATTERED EMBEDDED THUNDERSTORMS. FRIDAY WILL BE
ANOTHER GOOD DAY FOR WETTING RAINS. SATURDAY THE LOW MOVES RIGHT
OVER THIS AREA. THERE WILL BE SOME 10 TO 20 MPH WESTERLY WINDS IN
THE SNAKE PLAIN BUT MINIMUM AFTERNOON HUMIDITY SHOULD BE NO LOWER
THAN THE LOWER TO MIDDLE 20S. ANOTHER DISTURBANCE WILL DROP INTO
THIS AREA BY MONDAY. THE BEST OPPORTUNITY FOR DRYING CONDITIONS IS
WEDNESDAY AND THURSDAY OF NEXT WEEK WITH A BRIEF PERIOD OF HIGH
PRESSURE THAT GIVES WAY TO MORE WESTERLIES BY WEEKS END. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, Aug 21, 1:03 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
103 PM MDT THU AUG 21 2014

IDZ020-032-211945-
BUTTE ID-CUSTER ID-
103 PM MDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
  WEST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO

UNTIL 145 PM MDT

AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GROUSE..MOVING EAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN BUTTE COUNTY...
  RURAL SOUTHEASTERN CUSTER COUNTY...

LAT...LON 4391 11328 4348 11326 4361 11369 4379 11370
TIME...MOT...LOC 1904Z 268DEG 6KT 4371 11357

DMH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:17 PM MDTSpecial Weather StatementPIHMadison43 min
Aug 21, 1:03 PM MDTSpecial Weather StatementPIHButte42 min
Aug 21, 1:51 PM MDTSpecial Weather StatementPIHCuster54 min
Aug 21, 2:24 PM MDTSpecial Weather StatementPIHButte66 min
Aug 21, 3:01 PM MDTSpecial Weather StatementPIHButte44 min
Aug 21, 3:10 PM MDTTornado WarningPIHButte50 min
Aug 21, 3:36 PM MDTSevere Thunderstorm WarningPIHJefferson39 min
Aug 21, 4:17 PM MDTSpecial Weather StatementPIHJefferson43 min
Aug 21, 5:02 PM MDTSpecial Weather StatementPIHJefferson43 min
Aug 21, 5:09 PM MDTSevere Thunderstorm WarningPIHJefferson, Madison51 min
Aug 21, 5:37 PM MDTSevere Thunderstorm WarningPIHJefferson, Madison38 min

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.